Multi-colored fentanyl pills, nicknamed “rainbow fentanyl”, are increasingly popular in the United States
According to a press release from the Drug Enforcement Administration (DEA), in August 2022, rainbow fentanyl was seized in 18 states. The DEA said it is concerned that the drug’s brightly colored, candy-like appearance may be deliberate, in an attempt to sell the highly addictive drug to young people or even children.
“Rainbow fentanyl – fentanyl pills and powder available in a variety of bright colors, shapes and sizes – is a deliberate effort by drug traffickers to create addiction in children and young adults. “DEA Administrator Anne Milgram said in a statement. “The men and women of the DEA are working tirelessly to stop the rainbow fentanyl trade and defeat the Mexican drug cartels who are responsible for the vast majority of fentanyl trafficked to the United States. United States.”
Fentanyl is a synthetic opioid drug often prescribed as a pain treatment. According to a DEA fact sheet, fentanyl is extremely addictive and is approximately 100 times more potent than morphine and 50 times more potent than heroin. While relieving pain, fentanyl binds to opioid receptors in the body, which also leads to symptoms of extreme happiness, drowsiness, nausea, sedation, or unconsciousness.
This rainbow fentanyl isn’t the first time drugs have appeared in different colors than normal, however.
“Colored fentanyl pills have been around for quite some time,” said Joseph J. Palamar, associate professor in the Department of Population Health at New York University Langone Medical Center. Pleasemynews.
“This is regular fentanyl. The effects of any drug depend on how it is given. If a drug is injected or smoked, it works much faster than if it is swallowed,” Palamar said. “The effects also depend on the amount of drug used and the tolerance of the user. If a pill containing fentanyl is accidentally ingested, I think there is more time to seek help than someone who snorts, smokes or injects a drug that is not known to contain fentanyl Different colors may represent different doses, so the color of the pill could also be a factor.
Due to its addictive quality, fentanyl can lead to overdose and potentially even death. According to the National Institute on Drug Abuse (NIDA), synthetic opioids like fentanyl are the most common drugs implicated in drug overdose deaths in the United States, with 59% of opioid-related deaths involving fentanyl in 2017. This is a significant increase from the 14.3 percent seen in 2010.
“We found that not only did fentanyl seizures increase, but the proportion of pills seized to overall fentanyl seizures increased,” Palamar said. “The proportion of pill seizures increased from 14% at the start of 2018 to 29% at the end of 2021.
According to Palamar, the most common fentanyl pills were counterfeit blue oxycodone pills labeled “M30,” which were particularly dangerous not because of their color, but rather because they look like real oxycodone, which is a much weaker opioid.
“These new pills also often have M30 logos, but they come in a wider array of colors somewhat reminiscent of Sweetart candies,” he said.
Rainbow fentanyl may be a risk for children, but not for the reasons the DEA fears, however.
“I don’t think these manufacturers or marketers are targeting children, but that doesn’t mean these pills aren’t appealing to children,” Palamar said. “These pills cost money, so I think the concern that people are giving kids these pills for Halloween has been overstated. What I would worry about are parents or other people using fentanyl and leave the pills when they have children.”
Sometimes other drugs like cocaine or MDMA are mixed with the cheaper fentanyl, which can mean that a fentanyl overdose can occur without the person knowing it is actually fentanyl. Naloxone can be used to treat a fentanyl overdose if given quickly.
Withdrawal from fentanyl is extremely unpleasant, making it very difficult for people to give it up after becoming addicted. Withdrawal symptoms include muscle and bone pain, problems sleeping, diarrhea and vomiting, cold flashes with goosebumps, uncontrollable leg movements and severe food cravings, according to NIDA.